Hail, Holt
- When
- May 4, 12:47 PM CST
- Where
- Holt County, 12.17 mi NNE of Page
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.560, -98.320
Modest bulk shear combined with a high cape environment, and scattered thunderstorms were the result to the north of a weak frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Modest bulk shear combined with a high cape environment, and scattered thunderstorms were the result to the north of a weak frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 12:01 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 101 PM CDT FRI MAY 4 2012 .AVIATION... FOR THE 18Z TAF. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY AFTERNOON ACROSS FAR NORTH CENTRAL NEBRASKA. THIS AREA OF SHOWERS WILL PUSH EAST THROUGH AFTERNOON...CLEARING THE CWA BY MID-AFTERNOON. ADDITIONAL SHOWER DEVELOPMENT IS POSSIBLE LATER THIS AFTERNOON/EVENING ACROSS PORTIONS OF THE EAST CENTRAL SAND HILLS AND NORTH CENTRAL NEBRASKA. CONFIDENCE IN CONVECTION IS SLIGHT...BUT WILL GO AHEAD AN PUT PREVAILING MENTION OF -TSRA AFTER 01Z TONIGHT FOR VTN AS ALL THE MODEL GUIDANCE POINTS TO THE ADDITIONAL DEVELOPMENT. THEREAFTER...SREF PROBS INDICATE THE POTENTIAL FOR FOG AFTER 09Z TOMORROW AT BOTH THE VTN AND LBF TERMINAL. TO ACCOUNT FOR THIS...WILL LOWER PREVAILING CEILINGS TO 100 FT AND VISIBILITY TO 2SM. && DISCUSSION... ACTIVE WEATHER PATTERN THE NEXT TWO DAYS WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF WESTERN AND CENTRAL NEBRASKA TODAY AND SATURDAY...FOLLOWED BY A POWERFUL COLD FRONT SATURDAY NIGHT. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT ACROSS PORTIONS OF WESTERN AND CENTRAL NEBRASKA SATURDAY AFTERNOON AND EVENING. TODAY... WITH LOW PRESSURE OVER EASTERN COLORADO...LOW LEVEL MOISTURE IS ADVECTING INTO SOUTHERN AND WESTERN NEBRASKA. DEWPOINTS IN THE UPPER 50S AND LOW 60S WERE OBSERVED IN THESE AREAS AND WITH LIGHT WINDS AND DRY AIR ABOVE THE BOUNDARY LAYER DENSE FOG HAD DEVELOPED. AS MOISTURE CONTINUES TO ADVECT NORTHWEST INTO THE AREA...ANTICIPATE THIS FOG TO STICK AROUND THE AREA THROUGH MID MORNING WHEN HEATING WILL WARM THE BOUNDARY LAYER AND ALLOW FOR THE FOG TO MIX OUT. AS VISIBILITIES OF A QUARTER MILE OR LESS HAVE BEEN OBSERVED ALREADY IN MANY PARTS OF THE AREA...ISSUED A DENSE FOG ADVISORY FOR THE EARLY MORNING HOURS. A SHALLOW TROPOPAUSE UNDULATION CAN BE SEEN ON 06Z WATER VAPOR IMAGERY ACROSS THE NORTHERN ROCKIES. THIS FEATURE WILL RAPIDLY TRANSLATE FROM WESTERN MONTANA THIS MORNING INTO THE NORTHERN PLAINS. THIS WILL SUPPORT A PLUME OF LOW/MID LEVEL WARM AIR ADVECTION ACROSS NORTHERN NEBRASKA INTO THE NORTHERN PLAINS THROUGH THE AFTERNOON. A WEAK SURFACE LOW/INVERTED SURFACE TROF AXIS WILL FORM ACROSS NORTH CENTRAL NEBRASKA AS THE DAY PROGRESSES...WITH A DRYLINE MIXING EASTWARD TO AROUND HIGHWAY 61 BY THE AFTERNOON. MLCAPE WILL RANGE FROM 2000-2500 J/KG BY 18 TO 21Z. WHILE MID LEVEL 500 HPA FLOW WILL BE RELATIVELY WEAK...LESS THAN 45 KNOTS...SOUTHERLY FLOW VEERING AROUND TO SOUTHWESTERLY ALOFT WILL SUPPORT EFFECTIVE DEEP LAYER BULK SHEAR OF 35-45 KTS...SUPPORTIVE OF SUPERCELL STRUCTURES. STORMS WILL LIKELY INITIATE ALONG A BACKDOOR COLD FRONT NEAR THE SD/NE BORDER AROUND CHERRY/BROWN/KEYA PAHA COUNTIES AND/OR AT THE TRIPLE POINT ACROSS SOUTHERN SD. STEEP LOW/MID LEVEL LAPSE RATES OF 7-8 K/KM WILL SUPPORT STRONG MID LEVEL BUOYANCY AND LARGE HAIL GREATER THAN 2 INCHES. RELATIVELY HIGH MLLCL HEIGHTS AT 1250-2000 METERS WILL GENERALLY LIMIT THE TORNADO POTENTIAL...ALTHOUGH A NARROW WINDOW FROM 0-3Z WILL EXIST AS THE LOW LEVEL JET KICKS IN...EFFECTIVELY ENLARGING LOW LEVEL HODOGRAPHS AND INCREASING SRH. GIVEN THE HIGH CAPE ENVIRONMENT AND RICH BOUNDARY LAYER THETA-E...STORMS MAY GROW UPSCALE INTO AN ORGANIZED MCS...WITH A THREAT FOR DAMAGING WINDS. SATURDAY... A DIFFUSE WARM FRONT WILL ESTABLISH ITSELF ACROSS WESTERN AND CENTRAL NEBRASKA OVERNIGHT SATURDAY AS A LEE LOW DEVELOPS SOMEWHERE NEAR THE COLORADO/KANSAS BORDER JUST SOUTH OF NEBRASKA. A POWERFUL AND AMPLIFIED GEOPOTENTIAL HEIGHT ANOMALY/VORTICITY MAXIMA WILL TRACK THROUGH THE CENTRAL ROCKIES AND EJECT INTO EASTERN MT/WESTERN ND DURING THE DAY. RATHER SUBSTANTIAL DIFFERENCES DO EXIST BETWEEN THE NAM AND THE GFS/ECMWF. THE NAM12 PUSHES A STRONG BACKDOOR COLD FRONT CLEAR THROUGH WESTERN NEBRASKA FRIDAY EVENING...WITH HIGH PRESSURE RIDGING SHUNTING THE SURFACE LOW FARTHER EASTWARD INTO KANSAS. AN INVERTED TROF AXIS EXTENDS INTO NORTHEASTERN NE WITH PRONOUNCED EAST SOUTHEASTERLY LOW LEVEL FLOW. SHOULD THIS SOLUTION VERIFY...THE SEVERE WEATHER THREAT WILL BE RELEGATED TO ONLY CENTRAL AND EASTERN NEBRASKA. THE GFS/ECMWF DEEPEN THE SURFACE LOW FARTHER WEST ALONG THE COLORADO/KANSAS BORDER THROUGH THE DAY...WITH DEEP SOUTHEASTERLY MOIST UPSLOPE FLOW ALL THE WAY INTO THE PANHANDLE. THIS RESULTS IN A HIGH CAPE ENVIRONMENT EXTENDING INTO THE EASTERN PANHANDLE. THE GFS/ECMWF SOLUTIONS WOULD SUPPORT A POTENTIAL WIDESPREAD SEVERE WEATHER OUTBREAK WITH A MYRIAD OF SEVERE WEATHER MODES LIKELY. WITH DEEP EAST SOUTHEASTERLY UPSLOPE FLOW VEERING AROUND TO SOUTHWESTERLY ALOFT...THIS WILL SUPPORT CLOCKWISE CURVING LOOPING HODOGRAPHS CHARACTERIZED BY DEEP LAYER EFFECTIVE BULK SHEAR OF 45-55 KNOTS AND LOW LEVEL 0-3 KM SRH AS HIGH AS 300-450 M2/S2. MLCAPE WILL RANGE FROM 2500-4000 J/KG...COMBINED WITH 8-9 K/KM MID LEVEL LAPSE RATES...WILL SUPPORT EXPLOSIVE SUPERCELL GROWTH CAPABLE OF VERY LARGE HAIL AND DAMAGING WINDS. ENOUGH UNCERTAINTY EXISTS BETWEEN THE GUIDANCE THAT DETAILS ARE STILL UNKNOWN...BUT SHOULD A GFS/ECMWF SOLUTION DEVELOP...THE POTENTIAL EXISTS FOR MULTIPLE ROUNDS OF SUPERCELL DEVELOPMENT ALONG THE PANHANDLE CONVERGENCE ZONE BEFORE PROPAGATING INTO THE RICH LOW LEVEL THETA-E REGIME FARTHER E...WHICH WILL BE SUPPORTIVE OF DOMINANT RIGHT MOVING SUPERCELLS. A POWERFUL PACIFIC COLD FRONT WILL SURGE OUT OF THE NORTHERN ROCKIES EARLY SATURDAY EVENING...WITH STORMS MERGING INTO AN MCS WITH DOMINANT BOWING SEGMENTS CAPABLE OF DAMAGING WIND AS IT TRACKS EASTWARD DURING THE LATE EVENING AND OVERNIGHT. SOME SOLUTIONS ARE SUPPORTIVE OF A POTENTIAL DERECHO AS THIS FEATURE TRACKS INTO EASTERN NE. FOR NOW...GIVEN THE SYNOPTIC DIFFERENCES NOTED IN THE VARIOUS GUIDANCE...SIDED WITH THE ECMWF/GFS AND CONTINUED THE CHANCE TO LIKELY POPS FROM THE PREVIOUS FORECAST. SPEAKING OF THE COLD FRONT...A STRONG PRESSURE SURGE IS EXPECTED AS THIS FEATURE PUSHES OUT OF THE ROCKIES. VERY STRONG AND SHALLOW COLD AIR ADVECTION AND THE LOW LEVEL PRESSURE SURGE WILL SUPPORT NORTHERLY WINDS OF 20-25 MILES PER HOUR GUSTING TO 45 MILES PER HOUR OVERNIGHT. RIGHT NOW...NO WIND HIGHLIGHTS ARE EXPECTED. SUNDAY... COLD FRONT WILL SHUNT THE WARM SECTOR AIR MASS INTO THE SOUTHERN PLAINS AND MID-MISSISSIPPI VALLEY ON SUNDAY. COLD AIR ADVECTION WILL CONTINUE THROUGH THE DAY. COMBINED WITH BACK END RAIN SHOWERS ALONG THE UPPER LEVEL COLD FRONT...SUNDAY WILL BE MUCH COOLER AND BELOW NORMAL. TRENDED TEMPERATURES DOWN SIGNIFICANTLY FROM THE PREVIOUS FORECAST...WITH THE POTENTIAL THEY MAY NEED TO BE BUMPED DOWN MORE. RAIN SHOWERS WILL EXIT EASTERN NEBRASKA LATE SUNDAY WITH DRY AND COOL CONDITIONS EXPECTED FOR SUNDAY NIGHT. EXTENDED RANGE (MONDAY THROUGH FRIDAY)... GLOBAL GUIDANCE HAS COME INTO STRONG AGREEMENT THAT THE POWERFUL GEOPOTENTIAL HEIGHT ANOMALY WILL DEEPEN AND CLOSE OFF INTO A LARGE VORTEX ACROSS SOUTHERN CANADA MONDAY. THIS WILL MERGE WITH A LARGER VORTEX OVER THE HUDSON BAY WITH A SECONDARY PUSH OF COLD AIR ADVECTION MONDAY AND TUESDAY AS THE CLOSED UPPER LOW TRANSLATES SOUTHEAST THROUGH THE PLAINS. GENERALLY DRY NORTHWEST FLOW WILL DEVELOP THROUGH WEDNESDAY...ALTHOUGH A FEW RAIN SHOWERS ARE POSSIBLE TUESDAY AFTERNOON AS THE LARGE COLD CORE UPPER LOW PUSHES ACROSS NEBRASKA. RIGHT NOW THE ECMWF IS THE ONLY SOLUTION SUPPORTING THIS...BUT IT IS QUITE PLAUSIBLE CONVECTIVE RAIN SHOWERS DEVELOP GIVEN THE HIGH SUN ANGLE AND THE STEEP LAPSE RATES. FOR NOW...HELD OFF ON ANY SLIGHT POPS TUESDAY...BUT THESE MAY NEED TO BE INTRODUCED IF THE TIMING OF THE UPPER LEVEL REMAINS SIMILAR. OTHERWISE...RELATIVELY QUIET WEATHER IS EXPECTED WITH COOLER THAN AVERAGE TEMPERATURES THROUGH WEDNESDAY. A LARGE UPPER LEVEL RIDGE WILL BUILD IN THURSDAY AND FRIDAY WITH A MIGRATORY CUTOFF NEAR THE FOUR CORNERS REGION. LARGE DIFFERENCES BEGIN TO DEVELOP NEAR THE END OF THE PERIOD AS THE GFS KICKS OUT THE SOUTHERN ANOMALY INTO THE SOUTHERN PLAINS...WITH ANOTHER POWERFUL NORTHERN STREAM WAVE TRACKING ACROSS CANADA. THE GFS INCREASES MOISTURE TRANSPORT NORTHWARD...WITH AREAS OF RAIN SHOWERS AND THUNDERSTORMS BREAKING OUT ACROSS MUCH OF THE PLAINS. ECMWF IS MUCH WEAKER AND SLOWER WITH THE SOUTHERN STREAM...AS IS THE CMC GLOBAL. FOR NOW..HELD OFF ON SLIGHT CHANCE POPS THURSDAY AND FRIDAY GIVEN THE LOW PROBABILITY SOLUTION DEPICTED BY THE GFS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...AHSENMACHER/BROOKS AVIATION...JACOBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1016 AM CDT FRI MAY 4 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-051530- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1016 AM CDT FRI MAY 4 2012 /916 AM MDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE EASTERN SAND HILLS AND ALL OF NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING...PRIMARILY ALONG AND EAST OF AN OCONTO TO VALENTINE LINE. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING ALONG AN ADVANCING COLD FRONT...ESPECIALLY ACROSS THE EASTERN SAND HILLS AND NORTH CENTRAL NEBRASKA. THE MAIN THREAT FROM ANY SEVERE STORM THAT DEVELOPS ON SATURDAY WILL BE EXTREMELY LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF LARGE HAIL TO THE NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 133 PM CDT FRI MAY 4 2012 NEZ010-041915- HOLT NE- 133 PM CDT FRI MAY 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT COUNTY UNTIL 215 PM CDT... AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF REDBIRD STATE WILDLIFE MANAGEMENT AREA...OR 20 MILES NORTHEAST OF ONEILL...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN HOLT COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 139 PM CDT FRI MAY 4 2012 NEZ009-010-041930- HOLT NE-ROCK NE- 139 PM CDT FRI MAY 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK AND NORTHWESTERN HOLT COUNTIES UNTIL 230 PM CDT... AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEWPORT...OR 12 MILES EAST OF BASSETT... MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STUART... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
The Sioux Falls radar (KFSD), 173 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
22 hail, 3 funnel cloud. Local standard time, as filed.
Hail lasted for ten minutes.
One mile north of the Highway 70 and Highway 91 interchange.
Hail covered the ground throughout the town of Callaway.
Very heavy rain also accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374862, 374863, 374864, 374865, 374866, 374867, 374870, 374871, 374872, 374873, 374858, 374874, 374875, 374876, 374877, 374859, 374861, 374878, 374879, 374880, 374881, 374883, 374882, 374884, 374885.